Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 16, NWS Midland/Odessa, TX

March 15, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 15, 2008, 4:04 AM MDT for Eddy County, New Mexico. It took effect at Mar 16, 2008, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 15, 2008, 4:04 AM MDT (10:04 UTC)
In effect from
Mar 16, 2008, 12:00 PM MDT
Expired
Mar 15, 2008, 1:31 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4915 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 15, 3:50 AM MDT, 14 minutes earlier.

Area forecast discussion, Mar 15, 3:50 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CDT SAT MAR 15 2008

CORRECTED TO REMOVE THIS MORNINGS HIGH WIND WARNING FROM WWA SECTION.

.DISCUSSION...
UPGRADED THE FIRE WEATHER WATCH TODAY ACROSS THE GUADALUPE MOUNTAINS
WERE VERY DRY AND WINDY CONDITIONS ARE AGAIN EXPECTED TODAY.  RH
VALUES WILL BE IN THE SINGLE DIGITS FOR MOST LOCATIONS...WITH THE
EXCEPTION OF THE EXTREME NORTHEASTERN PORTIONS OF THE PERMIAN
BASIN...WHERE RH VALUES WILL BE NEAR 20 PERCENT TODAY. THIS WILL
LEAD TO ANOTHER DAY OF INCREASED FIRE WEATHER CONCERNS EVEN THOUGH
MOST LOCATIONS WILL NOT HAVE THE STRONGER WINDS NECESSARY FOR RED
FLAG CRITERIA.  SPC HAS MOST OF CULBERSON COUNTY AND WESTERN
PORTIONS OF EDDY COUNTY IN A DAY 1 CRITICAL FIRE WEATHER OUTLOOK FOR
TODAY GIVEN THE DRY CONDITIONS AND INCREASED WINDS THERE. SEE FIRE
WEATHER DISCO BELOW FOR ADDITIONAL INFORMATION.

TEMPS TODAY WILL NOT BE AS WARM AS YESTERDAYS DUE A WEAK FRONT THAT
IS MOVING THROUGH THE AREA THIS MORNING.  RIGHT NOW...WIND SHIFT
LINE IS EXTENDED ALONG A CARLSBAD...TO MIDLAND...TO SAN ANGELO
LINE.  COOLER AIR IS STILL NORTH OF THE AREA AND WILL LIKELY NOT
TRULY REACH THE FORECAST AREA.  EXPECT FRONTAL RESULTS TO MAINLY BE
OF A MODERATING NATURE TODAY...KEEPING HIGHS IN THE 70S FOR MOST
LOCATIONS WITH LOW 80S FOR THE TRANS PECOS AND RIO GRANDE AREAS.
THEN WE BEGIN A TRANSITION PATTERN INTO THE LATE WEEKEND/EARLY WORK
WEEK.

AN UPPER LEVEL SYSTEM CURRENTLY DEVELOPING AND DEEPENING IN THE
PACIFIC NORTHWEST WILL BEGIN BREAKING AWAY FROM THE NORTHERN STREAM
AND DROPPING INTO THE SOUTHWESTERN CONUS.  AS THE LOW DEVELOPS AND
MOVES SOUTH...MODELS BEGIN HINTING AT VERY STRONG WINDS ACROSS THE
GUADALUPE MOUNTAINS ON SUNDAY. THINK THEY MAY BE A BIT OVERDONE WITH
MET GUIDANCE SHOWING SUSTAINED 79KT FOR THE 14/00Z RUN AND 65KT FOR
THE 15/00Z RUN LAST NIGHT. THINK INHIBITING FACTOR WILL BE THE
SOUTHWEST COMPONENT TO THE WIND BUT FULLY EXPECT WINDY CONDITIONS TO
BE POSSIBLE.  TEMPERED VALUES IN GRIDS A BIT WITH MOS GUIDANCE BUT
STILL WORTHY OF ATTENTION.  AFTER COLLABORATION WITH LEAD FORECASTER
AND SURROUNDING OFFICES...WENT AHEAD AND HOISTED A HIGH WIND WATCH
FOR THE GUADALUPE MOUNTAINS GIVEN THE DECENT ODDS AT HIGH WINDS
THERE ON SUNDAY AFTERNOON AND INTO MONDAY MORNING.  RIGHT NOW...GFS
700MB WINDS INDICATE THE GREATEST POTENTIAL MAY VERY WELL BE NEAR
THE 17/06Z TIME FRAME...BUT ENOUGH INCREASE THROUGHOUT THE DAY
SUNDAY IS ENOUGH TO WARRANT THE TIMING CONCERNS.  LEFT FIRE WEATHER
WATCH INTACT AS WELL GIVEN THE LIKELIHOOD OF THE WINDY CONDITIONS AS
WELL AS THE CHRONIC DRY AIRMASS OVER THE AREA...ESPECIALLY WEST.

MODELS IN DECENT AGREEMENT THROUGH 12Z MONDAY WITH UPPER LEVEL
SYSTEM TAKING AIM ON WEST TEXAS AND SOUTHEAST NEW MEXICO.  AFTER
THAT...SOLUTIONS DIVERGE JUST ENOUGH TO MAKE PRECIP FORECAST
SOMEWHAT DIFFICULT IN REGARDS TO AREAL EXTENT.  REGARDLESS...ODDS
ARE BEST FOR EASTERN PORTIONS OF FORECAST AREA AS THE UPPER LEVEL
SYSTEM MOVES THROUGH THE AREA EARLY DURING THE WEEK.  OF PARTICULAR
INTEREST WILL BE THE DRYLINE SET UP THAT WILL OCCUR WITH THIS
PATTERN.  EXPECT THE DRYLINE TO BEGIN TIGHTENING UP SUNDAY AND
CONTINUE INTO MONDAY WHEN IT LOOKS TO REALLY MAKE ITS SURGE EAST
LATER IN THE AFTERNOON/EVENING.  EXPECT THAT SOME CONVECTIVE
ACTIVITY WILL BE POSSIBLE WITH THIS SET UP...WITH SEVERE WEATHER A
DEFINITE POSSIBILITY.  WILL CONTINUE TO MONITOR FOR BETTER AGREEMENT
AND CONTINUITY WITH MODEL SOLUTIONS.

AFTER THE UPPER LEVEL SYSTEM AND ASSOCIATED SURFACE FEATURES EXIT
THE AREA...EXPECT ANOTHER ZONAL PATTERN TO SET UP ALOFT WITH TEMPS
STEADILY INCREASING AGAIN THROUGH NEXT WEEKEND.  PRECIP CHANCE
REMAIN PRETTY LOW THROUGH THE EXTENDED.

THANKS EPZ AND ABQ FOR COLLABORATION.

&&

.FIRE WEATHER...
POOR RH RECOVERY LAST NIGHT FOR THE AREA WILL MAKE IT FAIRLY EASY
FOR RH VALUES TO AGAIN PLUMMET TODAY WHERE SINGLE DIGIT RH VALUES
WILL BE HAD AREA WIDE AGAIN TODAY. UPGRADED AND EXTENDED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS
TODAY FOR WINDY AND VERY DRY CONDITIONS AND CONTINUED CRITICAL FIRE
WEATHER.  HAVE SEEN LOCAL RED FLAG CRITERIA ON AND OFF DURING THE
NIGHT AT GDP...SO EXPECT WIDESPREAD CRITERIA TO BEGIN AS EARLY AS
SUNRISE TODAY.  STRONGEST WINDS WILL REMAIN MAINLY WEST BUT NOT
EXPECTING ANYWHERE ELSE TO REACH RED FLAG CRITERIA AT THIS TIME.

BETTER RH RECOVER IS EXPECTED SATURDAY NIGHT AS WINDS SHIFT TO THE
SOUTHEAST AND BEGIN TAPPING BACK INTO GULF MOISTURE.  THIS WILL ONLY
MARGINALLY HELP AS RH VALUES ALONG AND WEST OF THE TRANS PECOS AREA
WILL LIKELY DROP BACK DOWN TO NEAR 10 PERCENT ON SUNDAY UNDER
ANOTHER ROUND OF WINDY CONDITIONS.  SPC CONTINUES TO HIGHLIGHT FAR
WEST TEXAS AND SOUTHEAST NEW MEXICO FOR CRITICAL FIRE WEATHER
CONCERNS THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  48  74  55  /   0   0  10  20
CARLSBAD NM                77  46  76  46  /   0   0   0  10
DRYDEN TX                  85  54  73  55  /   0   0   0  10
FORT STOCKTON TX           83  52  83  52  /   0   0   0  10
GUADALUPE PASS TX          73  49  69  37  /   0   0   0   0
HOBBS NM                   75  47  75  47  /   0   0  10  10
MARFA TX                   77  38  77  43  /   0   0   0   0
MIDLAND INTL AIRPORT TX    76  47  75  51  /   0   0  10  10
ODESSA TX                  75  51  76  53  /   0   0  10  10
WINK TX                    84  50  85  51  /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM 12 PM TO 9 PM MDT SUNDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 12 PM SUNDAY TO 6 AM MDT MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 10 PM CDT /9 PM
     MDT/ SUNDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WATCH FROM 12 PM SUNDAY TO 6 AM MDT MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

10/13
Hazardous weather outlook, Mar 14, 9:52 PM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 PM CDT FRI MAR 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160400-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1052 PM CDT FRI MAR 14 2008 /952 PM MDT FRI MAR 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

STRONG WINDS WILL PERSIST ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
THROUGH EARLY THIS EVENING...WITH SUSTAINED WINDS NEAR 40 MPH AND
GUSTS OF 60 TO 70 MPH.

A PARTICULARLY DANGEROUS FIRE WEATHER SITUATION WILL SLOWLY COME
TO AN END ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO
THROUGH THE REMAINDER OF THIS EVENING. GUSTY WEST WINDS COMBINED
WITH UNSEASONABLY WARM TEMPERATURES AND EXTREMELY LOW RELATIVE
HUMIDITY VALUES NEAR 10 PERCENT WILL CONTINUE INTO THE EARLY
MORNING HOURS OF SATURDAY. THIS WILL PROVIDE A FAVORABLE ENVIRONMENT
FOR WIND DRIVEN WILDFIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE WEATHER CONCERNS WILL INCREASE AGAIN ACROSS THE GUADALUPE
MOUNTAINS SATURDAY AND SUNDAY...AND ACROSS THE SOUTHEASTERN NEW
MEXICO PLAINS...THE UPPER TRANS PECOS...THE VAN HORN AREA...THE
DAVIS MOUNTAINS...AND THE MARFA PLATEAU SUNDAY AS WINDS INCREASE
AGAIN AND RELATIVE HUMIDITY REMAINS VERY LOW ACROSS THESE
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:18 PM MDTWind AdvisoryMAFLoving, Ward, Winkler110 min
Mar 15, 4:24 AM MDTRed Flag WarningMAF17 hr
Mar 15, 1:31 PM MDTHigh Wind WarningMAF40 hr
Mar 15, 1:31 PM MDTWind AdvisoryMAF30 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.